Hail, Sussex
- When
- August 15, 2:20 PM EST
- Where
- Sussex County, Rehoboth Beach
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -75.080
Dime to nickel size hail fell in Rehoboth Beach.
A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger some severe and flash flooding producing thunderstorms in Sussex County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A secondary cold frontal passage coupled with an upper air disturbance aloft helped trigger some severe and flash flooding producing thunderstorms in Sussex County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 10:30 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1130 AM EDT FRI AUG 15 2008 .SYNOPSIS... A PERSISTENT UPPER TROUGH WILL REMAIN OVER THE REGION INTO THE WEEKEND. A COLD FRONT WILL CROSS THE AREA TODAY INTO TONIGHT BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SURFACE HIGH PRESSURE WILL THEN BUILD IN FOR MOST OF SATURDAY THROUGH TUESDAY, AND THE UPPER TROUGH WILL FINALLY MOVE EAST OF THE AREA ON SUNDAY. DRY WEATHER IS IN STORE DURING THIS TIME. A WEAK COLD FRONT MAY AFFECT THE REGION TUESDAY INTO WEDNESDAY, FOLLOWED BY A LARGE AREA OF HIGH PRESSURE FOR THE SECOND HALF OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE UPPER LEVEL TROF REMAINS OVER THE AREA AND ITS ASSOCD INSTABILITY WILL HELP TRIGGER SOME SHOWERS AND TSTMS ONCE AGAIN. THE GFS BRINGS A DECENT S/WV THROUGH, MAINLY OVER SRN AREAS THIS AFTERNOON AND EVENING, AND INDICATES A DECENT VORT MIN TO THE N. IF THIS WERE TO COME TO FRUITION, THEN THERE COULD BE GREATER TSTM CHCS OVER THE S. THERE MAY BE SOME TRUTH TO THIS SOLN AS THE N HAD MOST OF THE ACTIVITY ON THURSDAY. HOWEVER, FCSTING THE POSN OF VORTS, EVEN ON DAY ONE IS DIFFICULT AT BEST. IT ALSO APPEARS THAT THE GFS IS HAVING SOME FEEDBACK PROBS WITH TH SRN VORT LATER TONIGHT, WHICH IS IMPACTING ITS FCST. NEVERTHELESS, WITH A WEAK FRONT AND PSBL WK SFC LOW DEVELOPMENT, SHOWERS AND TSTMS SHOULD DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. THERE IS SOME DECENT UVV ASSOCIATED WITH THE S/WVS AND BUFKIT SOUNDINGS INDICATE SOME SPEED SHEAR. AS A RESULT, THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS, WITH HAIL AND DAMAGING WINDS BEING THE MOST LIKELY THREATS. MOS GUIDANCE INDICATES HIGH CHC TO LIKELY POPS AND THIS WAS GENERALLY ACCEPTED. TEMPS SHOULD CONTINUE TO BE NEAR OR SLIGHTLY ABV NORMAL AS WELL. AS OF 11AM, A PERSISTENT CLOUD COVER IS KEEPING TEMPERATURES IN THE LOW TO MID 70S...EXCEPT NEAR 80 OVER THE SOUTHEASTERN SECTIONS OF NEW JERSEY AND THE SOUTHEASTERN SECTIONS OF NEW JERSEY. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... THE NAM/WRF IS THE OUTLIER HERE AS IT IS MUCH SLOWER MOVING THE CDFNT THROUGH THE AREA. THE 15/00Z GFS AND ECMWF SUPPORT A FASTER SOLN, WHICH MOVES THE TROF OFF THE COAST BY 12Z SATURDAY AND PRETTY MUCH ENDS THE PRECIP BY 12Z OR SHORTLY THEREAFTER. THE 15/00Z CANADIAN IS FASTER THAN THE NAM/WRF, BUT SLIGHTLY SLOWER THAN THE GFS/ECMWF. IF THE CONSENSUS SOLN IS CORRECT, THEN THERE COULD BE SOME LINGERING PRECIP SATURDAY MORNING, BUT THEN THINGS SHOULD IMPROVE LATER SATURDAY AS HIGH PRESSURE BUILDS IN AT THE SFC. THE H5 TROF REMAINS TO THE WEST THROUGH LATER SATURDAY OR EARLY SUNDAY, BUT THERE IS GOOD MODEL AGREEMENT THAT THE WX WILL BE DRY DESPITE THE TROF OVER US AS THE SFC HIGH BRINGS SUBSIDENCE TO THE AREA. DUE TO THE SLOWER NAM/WRF TIMING AND ITS HIGHER POPS, THE NAM/WRF GUID FOR TEMPS ON SATURDAY WERE SIGNIFICANTLY LOWER THAN THE OTHER MOS GUID, AND WAS GENERALLY IGNORED FOR THIS FCST. && .LONG TERM /SUNDAY THROUGH THURSDAY/... HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING TROUGH AND GENERALLY DRY WEATHER SHOULD BE IN STORE FOR A FEW DAYS. SOME WEAK H5 TROFFING AND CYCLONIC FLOW WILL REMAIN IN PLACE THROUGH MONDAY AND THERE IS A SFC LOW OVER NEW ENG. ALL OF THE GUIDANCE CURRENTLY AGREES IN KEEPING THE PRECIP TO THE N OF THE AREA. AS THIS LOW MOVES TO THE EAST ON TUESDAY, IT WILL DRAG A WEAK CDFNT ACRS THE AREA. THIS FRONT COULD TRIGGER SOME SHOWERS OR TSTMS, BUT PRECIP CHANCES ARE LOW ATTM. THE LAST OF THE TROFFING MOVES EWD LATER TUESDAY INTO WEDNESDAY AND A STRONG RIDGE OF HIGH PRESSURE AT THE SFC AND ALOFT MOVES IN ON WEDNESDAY THROUGH FRIDAY. INCREASING HEIGHTS WILL BRING A WARMING TREND TO THE AREA AND CONDS WILL REMAIN DRY. GUID TEMPS SEEM A BIT LOW TO ME, BUT WE ARE TALKING DAY 6 AND 7 HERE. BUT CERTAINLY, TEMPS AROUND 90, IF NOT ABOVE ARE IN STORE, IF CURRENT MODEL TRENDS ARE CORRECT. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... SOME PATCHY FOG HAS FORMED. IN SOME AREAS WHERE THE RAIN WAS HEAVIEST, THERE IS MORE FOG THAN AREAS THAT DID NOT GET AS MUCH RAIN ON THURSDAY. IN GENERAL THE VSBY WITH THE FOG IS 3 TO 5 MI, BUT AT ABE/RDG VSBY IS 1 TO 2 MI AND WILL PROBABLY DROP BELOW 1 MI EARLY THIS MORNING. SOME CIGS OF 5 HND FT OR LESS ARE ALSO POSSIBLE MAINLY AT ABE/RDG. DURING THE MORNING HOURS, ANY FOG WILL DISSIPATE BY 14Z, WITH SOME HAZE LINGERING TIL 16Z AT RDG. OTHERWISE, CONDITIONS WILL IMPROVE TO VFR AT ALL SITES. HOWEVER, SCATTERED SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND MAY AFFECT THE TAF SITES AT PHL/ILG/ACY/MIV BEFORE 18Z AND ALL SITES AFTER 18Z. BY 03Z SAT, MOST OF THE CONVECTION SHOULD DISSIPATE, BUT SOME LIGHT FOG MAY AGAIN DEVELOP LATE AT NIGHT. ANY TSTMS THAT DO DEVELOP COULD CONTAIN GUSTY WINDS, HEAVY RAIN AND HAIL. MOST TAF SITES HAVE A VCTS AND CB IN THE FCST FOR THIS AFTN AND EVENING, BUT I DID PUT IN TSRA FOR PHL/ILG/ACY/MIV FROM 18 TO 21 WHEN I ANTICIPATE THE BEST CHANCES FOR SEEING TSRA. OUTLOOK... THERE IS ALSO THE POSSIBILITY OF TSTMS EARLY SATURDAY MORNING. ALSO, EARLY MORNING FOG IS ANTICIPATED FOR SATURDAY MORNING. && .MARINE... SCA CONDITIONS ARE NOT EXPECTED THROUGHOUT THE FORECAST PERIOD. A PAIR OF UPPER AIR DISTURBANCES ALOFT WILL BRING THE THREAT OF TSTMS TO THE REGION. TODAY, THE FIRST DISTURBANCE MOVES THROUGH AND LOOKS STRONGER THAN ON SATURDAY. THEREFORE, WE ANTICIPATE MORE WIDESPREAD SHWRS AND TSTMS TODAY INTO TONIGHT. HOWEVER, ON SATURDAY, SOME SCATTERED TSTMS COULD AGAIN EARLY IN THE MORNING. ALTHOUGH SEAS SHOULD BE BELOW SCA CRITERIA, ANYTIME A TSTMS IS NEARBY, THE WINDS COULD GET GUSTY AND SEAS COULD ALSO INCREASE. THE NEXT THREAT FOR POSSIBLY ORGANIZED PRECIPITATION AS WELL AS HIGHER WINDS AND SEAS WILL BE WITH THE NEXT APPROACHING COLD FRONT TUESDAY. FOR NOW OUTSIDE OF ANY TSTMS, WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...NIERENBERG NEAR TERM...MIKETTA SHORT TERM...NIERENBERG LONG TERM...NIERENBERG AVIATION...MIKETTA MARINE...MIKETTA
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1222 PM EDT FRI AUG 15 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161030- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1222 PM EDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE ENTIRE REGION AS A STRONG DISTURBANCE GRADUALLY MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. ANZ430-431-450>455-161030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1222 PM EDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A STRONG DISTURBANCE GRADUALLY MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT CLOUD TO SURFACE LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 218 PM EDT FRI AUG 15 2008 NJZ007-PAZ055-062-151945- MONROE PA-NORTHAMPTON PA-WARREN NJ- 218 PM EDT FRI AUG 15 2008 ...A STRONG THUNDERSTORM WILL AFFECT MONROE...NORTHAMPTON AND WARREN COUNTIES... AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF MOUNT POCONO...MOVING EAST SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR WIND GAP AROUND 230 PM...STORMVILLE...PEN ARGYL AROUND 240 PM...ROSETO...STROUDSBURG AROUND 250 PM...EAST BANGOR...BANGOR AROUND 300 PM AND DELAWARE WATER GAP AROUND 315 PM. WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH ARE EXPECTED WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM AS WELL AS LOCALLY HEAVY RAINFALL. SZATKOWSKI
The Dover AFB radar (KDOX), 33 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
1 hail. Local standard time, as filed.
Dime to nickel size hail fell in Rehoboth Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132103.